Hail, Rock Island
- When
- June 1, 12:26 PM CST
- Where
- Rock Island County, 0.86 mi NW of Blackhawk State Park
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.479, -90.582
Hail the size of quarters fell in lower Rock Island.
A line of thunderstorms pivoted northeast into parts of southeast Iowa during the mid-morning hours of June 1st. Much of the area was just breaking out of a blanket of dense fog where visibilities dropped to less than a quarter mile.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A line of thunderstorms pivoted northeast into parts of southeast Iowa during the mid-morning hours of June 1st. Much of the area was just breaking out of a blanket of dense fog where visibilities dropped to less than a quarter mile. Dew point temperatures were in the middle 60s to around 70 degrees.
The line of storms appeared to become more broken through the late morning hours, while the area from Iowa City to Waterloo appeared to stratify out into a large area of showers. Just before 12:00 pm CDT, rapid intensification of storm cells on the southeast end of the original line occurred as it moved into northern portions of Louisa County.
A tornado touched down just south of Grandview, IA and moved northeast through Fruitland, IA and on to the southwest parts of Muscatine, IA. The tornado then lifted and as the storm cell continued to move northeast across Muscatine County. The super-cell re-intensified as it entered the southeast part of Cedar County just before 1 pm producing a brief tornado near Wilton, IA. The storm then moved across northwest parts of Scott County and Clinton County producing damaging wind gusts and large hail. The super-cell continued northeast into Jackson County producing a tornado near Bellevue around 2:30 pm, which moved across the Mississippi River into Jo Daviess County before lifting. The storm produced yet another tornado just south of Scales Mound, IL around 3:15 pm before moving into southwest Wisconsin and dissipating.
During the early afternoon hours, additional storms strengthened on the south end of the original line of storms, which went on to produce wind damage and large hail as they moved through northwest Illinois through the late afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 1, 3:18 AM CST, 9 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 AM CDT FRI JUN 1 2007
.UPDATE...
AXIS OF DENSE FOG HAS FORMED ROUGHLY ALONG AND 75SM EITHER SIDE OF
A LINE FROM MQB TO RFD THIS MORNING. THIS WAS IN AREA OF LOW LEVEL
MOISTURE...AS EVIDENT ON 00Z ILX SOUNDING...THAT WAS GETTING
PULLED W-NW BY AXIS OF PRESSURE FALLS FROM EASTERN KS TO NW IA. IN
THIS AREA...RADIATIVE COOLING UNDER INITIALLY CLEAR SKIES HAS ALLOWED
TEMPERATURES TO COOL TO NEAR DEWPOINT VALUES IN LOWER TO MID 60S.
CI BLOWOFF FROM TSRA COMPLEX MOVING INTO NW MO WAS SEEN ON SAT
OVERSPREADING EASTERN IA INTO W CENTRAL AND NW IL...WHICH SHOULD
ELIMINATE THE RADIATIVE COOLING AND SLOW THE WESTWARD PROPAGATION...BUT
AT SAME TIME LIKELY DELAY THE NORMAL DISSIPATION AFTER SUNRISE.
HAVE ISSUED DENSE FOG ADVISORY FOR ALL BUT JO DAVIESS COUNTY IN
IL. FOG WILL BRUSH FAR EASTERN IA COUNTIES ALONG RIVER...BUT
EXPECTING AFOREMENTIONED HIGH CLOUDS TO LIMIT DENSE FOG FROM
SPREADING MUCH FURTHER WEST.
&&
.AVIATION...
LARGE AXIS OF LIFR FOG AND STRATUS WILL LINGER ALONG AND EAST OF
MS RIVER UNTIL ABOUT 14Z. AXIS HAS SPREAD WEST INTO MLI AND HAVE
UPDATED TERMINAL FORECAST THERE TO KEEP LIFR CONDITIONS THERE
UNTIL 14Z. WIDESPREAD MVFR FOG WILL IMPACT REMAINDER OF AREA
THROUGH 15Z. OTHERWISE...MVFR SHOWERS AND ISOLATED THUNDERSTORMS
ASSOCIATED WITH AN UPPER LEVEL SYSTEM WILL DEVELOP INTO THE CID
AREA TOWARD MIDDAY...WITH SCATTERED THUNDERSTORMS IMPACTING ALL
TERMINALS LATE AFTERNOON INTO EARLY EVENING. STRONGER THUNDERSTORMS
WILL HAVE POTENTIAL TO PRODUCE MVFR CIGS AND VISBYS...ALONG WITH
POTENTIAL FOR SURFACE WIND GUSTS TO 40 KTS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BUREAU-
CARROLL-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-
ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...NONE.
&&
SHEETSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 535 AM CDT FRI JUN 1 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-021045- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 535 AM CDT FRI JUN 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG WILL BE FOUND EARLY THIS MORNING ACROSS FAR EASTERN IOWA AND MOST OF NORTHWEST ILLINOIS. VISIBILITIES WILL BE AS LOW AS A QUARTER MILE. A DENSE FOG ADVISORY HAS BEEN ISSUED FOR MOST OF NORTHWEST AND WEST CENTRAL ILLINOIS UNTIL 9 AM. THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA TODAY. THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEST OF A LINE FROM NEAR DYERSVILLE...THROUGH THE QUAD CITIES...TO MACOMB. THE MAIN SEVERE WEATHER RISK IS LARGE HAIL AND DAMAGING WIND...WITH A LOW POTENTIAL FOR TORNADOES FROM MID AFTERNOON INTO EARLY EVENING. IT APPEARS THAT THERE WILL BE ADEQUATE MOISTURE AND SHEAR FOR A FEW SUPERCELL THUNDERSTORMS... BUT INSTABILITY WILL BE LARGELY DEPENDENT ON HOW MUCH CLEARING OF CLOUD COVER TAKES PLACE LATER TODAY. ANY STORMS THAT DEVELOP TODAY WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. THIS MAY RESULT IN MINOR FLOODING IN AREAS OF EASTERN IOWA AND NORTHEAST MISSOURI THAT RECEIVED SIGNIFICANT RAINFALL OVER THE PAST FEW DAYS. MINOR FLOODING IS EXPECTED TO OCCUR ALONG THE IOWA RIVER NEAR MARENGO DUE TO RECENT RAINFALL. A FLOOD WARNING IS IN EFFECT FOR THAT SITE AND FURTHER INFORMATION CAN BE FOUND IN THE LATEST FLOOD STATEMENT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A NEAR DAILY CHANCE OF THUNDERSTORMS FROM SATURDAY THROUGH THURSDAY. ON SATURDAY CLOUDS AND PRECIPITATION ONGOING EARLY IN THE DAY ARE LIKELY TO LIMIT ANY SEVERE POTENTIAL BY LIMITING HEATING AND DESTABILIZATION OF THE ATMOSPHERE. THUS...THE RISK OF SEVERE WEATHER IS LOW. IF SUNSHINE CAN BREAK THROUGH AND WARM TEMPERATURES MORE THAN EXPECTED...THE RISK OF SEVERE STORMS INCREASES. AT THIS TIME...THERE IS NO CLEAR INDICATION REGARDING THE RISK OF SEVERE STORMS BEYOND SATURDAY. THERE IS THE POSSIBILITY OF LOCALLY HEAVY RAINFALL DURING THE PERIOD WHICH MAY RESULT IN SOME LOCALIZED FLOODING. THIS EXTENDED PERIOD OF WET WEATHER MAY ALSO RESULT IN FURTHER RISES ON AREA RIVERS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON INTO THIS EVENING. SHEETS/LE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1222 PM CDT FRI JUN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 PM TORNADO 3 W MUSCATINE 41.41N 91.14W
06/01/2007 MUSCATINE IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS TORNADO AT BURLINGTON ROAD NEAR
THE AIRPORT.
&&
JH2PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1227 PM CDT FRI JUN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM TORNADO MUSCATINE 41.42N 91.07W
06/01/2007 MUSCATINE IA AMATEUR RADIO
TORNADO ON THE GROUND NEAR THE BYPASS IN MUSCATINE.
DEBRIS IN THE AIR. POSSIBLE DAMAGE.
&&
JH2PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1234 PM CDT FRI JUN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM TORNADO 1 N MUSCATINE 41.43N 91.07W
06/01/2007 MUSCATINE IA TRAINED SPOTTER
TORNADO ON THE GROUND NORTH SIDE OF MUSCATINE. DEBRIS
FLYING INTO THE AIR.
&&
JH2PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1252 PM CDT FRI JUN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM TORNADO 1 NW WILTON 41.60N 91.04W
06/01/2007 CEDAR IA LAW ENFORCEMENT
TORNADO ON THE GROUND WITH DEBRIS IN THE AIR NW OF
WILTON.
&&
JH2PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
111 PM CDT FRI JUN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM TORNADO MUSCATINE 41.42N 91.07W
06/01/2007 MUSCATINE IA LAW ENFORCEMENT
SEVERE DAMAGE REPORTED FROM FRUITLAND TO MUSCATINE.
HOUSES DAMAGED. BUSINESSES DESTROYED. AT LEAST SEVERAL
INJURIES.
&&
JH2PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 PM CDT FRI JUN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM TORNADO MUSCATINE 41.42N 91.07W
06/01/2007 MUSCATINE IA LAW ENFORCEMENT
SEMI TRAILER TRUCKS OVERTURNED AT THE INDUSTRIAL CENTER
IN MUSCATINE. DELAYED REPORT.
&&
JH2The Quad Cities radar (KDVN), 15 km away, was scanning. The volume nearest the first event began at 18:25 UTC.
7 thunderstorm wind, 5 hail. Local standard time, as filed.
Hail the size of quarters fell in lower Rock Island.
Hail the size of nickels and quarters fell in downtown Rock Island.
Hail the size of a penny fell about 1 mile north of the Highland Spring Golf Course.
A dozen 12 inch diameter trees were blown over.
Trees were blown down on 11th Street.
Some grain bins were blown off of their foundations into each other and a pole building was destroyed. In addition, some power poles and large tree limbs were blown down and a portion of a corn field was flattened. Time estimated.
Tree limbs about 4 to 5 inches in diameter were blown down. Time estimated.
Trees were blown down on Funk Rd northeast of Mount Carroll just off of Route 78.
Power lines were blown down.
Large hail (quarter size) fell right before the heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42619, 42620, 42646, 42621, 42624, 42625, 42628, 42629, 42630, 42632, 42633, 42634.